Colorado, 2004

Flash Flooding and Flood in Colorado, August 5 to 7, 2004

August 5 to 7, 2004 · NWS BOU · 3 events in 3 counties and zones

2 flash flood, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 5, 1:45 AM MST, 5 hours 15 minutes earlier.

Area forecast discussion, Aug 5, 1:45 AM MST, 5 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 AM MDT THU AUG 5 2004

.SHORT TERM DISCUSSION...WATER VAPOR IMAGERY SHOWING PLUME OF
MOISTURE HAS BEEN MAKING A STEADY ADVANCEMENT NORTHWARD AND CWA IS
NOW WELL ENTRENCHED IN THE MOISTURE. HARD TO PICK OUT SPECIFIC
FEATURES BUT LOOKS LIKE THERE IS SOME ENHANCEMENT ACROSS SERN AZ.
ALSO A WAVE GOING ACROSS SRN SXNS OF BOU CWA ATTM WITH QUITE A BIT
OF LIGHT TO MODERATE RAIN AS THIS FEATURE INTERACTS WITH OUTFLOW
BOUNDARY. PW VALUES ARE SLOWLY INCREASING...NOW JUST OVER AN INCH.
FCST SOUNDINGS INDICATE VALUES WILL BE AROUND 1.25 BY LATER IN THE
DAY. STORM MOTION WILL ALSO BE QUITE SLOW...AROUND 5KT OR LESS.
SURFACE DEWPOINTS ARE WELL UP INTO THE 50S AND LOWER 60S. GOOD SE
LOW LVL FLOW AND POTENTIAL FOR DENVER CYCLONE SHOULD ENHANCE
RAINFALL ALONG THE URBAN CORRIDOR AND FRONT RANGE FOOTHILLS.
POTENTIAL FLASH FLOOD SITUATION WITH HEAVY RAIN GIVEN THE ABOVE
SCENARIO. HOWEVER...SHOWERS AND CLOUDS ALREADY HERE AND MAY INHIBIT
HEATING TO KEEP STORMS AT MORE MANAGEABLE LEVELS. WILL ALSO HAVE TO
WATCH AREAS WHICH FLOODED TODAY...ESPECIALLY IN AREAS ACROSS PALMER
DIVIDE AND ACROSS PORTIONS OF WASHINGTON AND MORGAN COUNTIES. WOULD
RATHER HOLD BACK ON FLOOD WATCH FOR NOW GIVEN SOME UNCERTAINTIES ON
EVOLVING PATTERN. CERTAINLY POTENTIAL IS THERE AND WILL LET DAY
SHIFT MAKE FINAL CALL AND ALLOW FOR COORDINATION WITH OTHER
AGENCIES.  WILL AT LEAST BOOST POPS TO LIKELY ACROSS FOOTHILLS/ADJ
AREAS AND MENTION HEAVY RAIN WITH STORMS.

.LONG TERM DISCUSSION...LITTLE CHANGE NEEDED TO THE LONG TERM
PACKAGE.  TREND OF THE RIDGE IS THE SAME AS PREVIOUS RUNS.  THE
UPPER RIDGE WILL BE CENTERED OVER WRN NEW MX ON FRIDAY WITH A WEAK
NWLY FLOW ALOFT OVER THE CWFA.  THERE WILL BE SOME WEAK QG ASCENT
SLIPPING OVER THE RIDGE FRIDAY NIGHT AS A SHORT WAVE TROUGH MOVES
THROUGH MONTANA/NRN WYOMING.  THE ETA BUFFER SOUNDINGS ON FRIDAY
SHOW CAPES RANGING FROM 300-700 J/KG IN THE AFTERNOON.  THE BEST
CAPES WILL BE ALONG THE ERN BORDER WHERE THE 850 MB THETA E RIDGE
EXPECTED TO BE.  IN THIS AREA CAPES INCREASE TO AROUND 2000 J/KG SO
THERE IS STILL THE POTENTIAL FROM SOME STRONG THUNDERSTORMS IN THE
FAR NORTHEASTERN ZONES.  ON SATURDAY...THE UPPER RIDGE RETROGRADES
FURTHER WEST.  THE CAPES OFF THE ETA SOUDINGS SHOW MUCH OF THE MSTR
IN THE MORNING DECREASING FOLLOWING THE PASSAGE OF THE TROF TO THE N
OF COLORADO.  IF THIS PANS OUT THAN TS POTENTIAL WILL NOT BE AN
ISSUE BY THE AFTERNOON.  ETA HOWEVER DOES TEND TO DRY THE LOWER
LEVELS OUT TOO MUCH SO FOR NOW WILL BUMP POPS DOWN FROM 20 TO 10
PERCENT ON SATURDAY.  THE NEXT DECENT COLD FRONT IS STILL PROGGED TO
MOVE INTO NORTHEAST COLORADO ON SUNDAY...WITH A SECONDARY SURGE
APPARENT ERLY MONDAY.  WILL LEAVE THE REMAINDER OF THE LONG TERM AS
IS.

&&

.BOU...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ENTREKIN/COOPER
Hazardous weather outlook, Aug 5, 4:44 AM MST, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
544 AM MDT THU AUG 05 2004

COZ030>051-051700-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
544 AM MDT THU AUG 05 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A FEW SHOWERS THIS MORNING WILL LEAD TO SCATTERED THUNDERSTORMS
DEVELOPING THIS AFTERNOON IN THE MOUNTAINS...FOOTHILLS AND ADJACENT
PLAINS. STORMS WILL THEN SPREAD ACROSS THE EASTER PLAINS LATER TODAY
AND THIS EVENING.

A MOIST AIRMASS IS IN PLACE ACROSS COLORADO. THE MAIN THREAT WITH
THE STORMS WILL BE HEAVY RAIN ALONG WITH THE POTENTIAL FOR FLOODING.
RAINFALL RATES WILL BE UP TO 2 INCHES OF RAIN IN AN HOUR WITH THE
STRONGEST STORMS. THE BEST POTENTIAL FOR THE HEAVY RAINS WILL BE IN
AND ALONG THE FRONT RANGE FOOTHILLS THIS AFTERNOON AS A MOIST
SOUTHEAST FLOW WILL RIDE UP AGAINST THE FOOTHILLS. A DENVER CYCLONE
MAY ALSO DEVELOP BY AFTERNOON WHICH WILL ALSO HELP FOCUS STORM
DEVELOPMENT ALONG THE URBAN CORRIDOR.  THERE MAY BE JUST ENOUGH
INSTABILITY IN THE ATMOSPHERE TO GENERATE A SEVERE STORM WITH
MARGINAL HAIL UP TO AN INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE AT LEAST A SLIGHT CHANCE OF STORMS EACH AFTERNOON AND
EVENING THROUGH THE MIDDLE OF NEXT WEEK...BUT THE THREAT OF ANY
SEVERE WEATHER WILL BE LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING TO RELAY
RAINFALL REPORTS AND FLOODING.

ENTREKIN/COOPER

The radar

The Denver radar (KFTG), 82 km away, was scanning. The volume nearest the first event began at 13:57 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 flood. Local standard time, as filed.

Flood, Morgan County

When
August 5, 7:00 AM MST to August 7, 11:00 AM MST
Where
Morgan County forecast zone
Reported by
NEWSPAPER
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Runoff from heavy rain producing thunderstorms caused flooding problems along Beaver Creek and its tributaries, including Antelope and Buck Creeks. Flooding was reported along State Highway 71, where up to 8 inches of running water covered the roadway. Several county roads were also closed due to floodwaters.

Flash Flood, Clear Creek

When
August 5, 1:05 PM MST to 1:50 PM MST
Where
Clear Creek County, North Central Portion
Reported by
LAW ENFORCEMENT
Coordinates
39.689, -105.644 (the zone’s center; the record gives no point)

Heavy rain caused localized flash flooding in Virginia Canyon near Idaho Springs. Parts of Virginia Canyon Road had to be closed due to floodwaters.

Flash Flood, Douglas

When
August 5, 4:00 PM MST to 5:45 PM MST
Where
Douglas County, Southwest Portion
Reported by
NEWSPAPER
Coordinates
39.330, -104.930 (the zone’s center; the record gives no point)

Heavy rain caused flash flooding in the Hayman burn area. Several county and private roads, in the Westcreek subdivision, were damaged by floodwaters . Floodwaters, up to 8 inches deep, covered the roadways. Erosion of roads and culverts were reported in the vicinity of the Shady Brook YMCA Camp. Mudslides also forced the closure of U.S. Highway 67 for several hours.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420250, 5420169, 5420249.